Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 94, NWS Wakefield, VA

May 20, 2000City of Suffolk, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 20, 2000, 12:22 AM EDT for City of Suffolk, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 20, 2000, 12:22 AM EDT (04:22 UTC)
Expired
May 20, 2000, 12:50 AM EDT
In force
28 min
Issued by
NWS Wakefield, VA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County City of Suffolk, VA

The radar

The Norfolk radar (KAKQ), 44 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 4.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
564 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

714 
WUUS51 KAKQ 200424
SVRAKQ
VAC800-200450-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1222 AM EDT SAT MAY 20 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF SUFFOLK IN SOUTHEAST VIRGINIA

* UNTIL 1250 AM EDT

* AT 1222 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF CRITTENDEN...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
   CRITTENDEN AROUND 1235 AM EDT.
   CHUCKATUCK 1230 AM EDT
   DRIVER AROUND 1240 AM EDT.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.

STAY AWAY FROM WINDOWS.

LAT...LON 3693 7655 3682 7668 3672 7647 3689 7643

$$

SHADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 9:30 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 19, 9:30 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR MARINE
NATIONAL WEATHER SERVICE WAKEFIELD VA
930 PM EDT FRI MAY 19 2000

TNGT...CURRENT RADAR AND SATELLITE TRENDS SHOW AREA OF SHRA/TSRA
TRACKING E OUT OF THE MTNS AND NRN VA.  SFC BNDRY HAS DROPPED TO
JUST S OF THE VA/NC BRDR...PUSHED MAINLY BY THE OUTFLO FROM EARLIER
CNVCTN.  LGT ONSHORE WNDS N OF THE SFC BNDRY.  DEEP FLO SN ON 00Z
UPR PLOTS AND AREA 00Z SNDGS IS STILL W...SO DP DWNSLP CONTS OVR
THE MID ATLC.  MOST AREAS WL SEE SOME SHRA AND ISOLD TSRA OVRNGT...
ALTHO SRN AND SERN VA AND NERN NC WL SEE LESS THN CNTRL VA.  TEMPS
WL HOLD ARND DWPT LVLS.  SOME LOW CLOUDS AND FOG FORMING ARND LWR
MD...WL KP AN EYE ON IT.

TMRW THRU SUNDAY...SMALL UPR IMPULSES CONT TO TRACK THRU THE
REGION...BUT NOTHING STG ENUF TO PUSH THE SFC BNDRY CLEANLY THRU THE
REGION.  SMALL WAVES OF LOW PRES TRACK ALG THE SFC BNDRY. ONLYREAL
IMPULSE SEEN IN WTR VPR PIX IS OVR TX...AND THS WL DEAMPLIFY THRU
TMRW INTO SUNDAY...BUT WL ENHNC CHCS FOR RAIN LT SAT INTO SUNDAY...
BASED ON CURRENT TIMING. TEMPS WONT CLIMB MUCH WTH CNVCTV DEBRIS AND
ONSHORE FLO...ESPCLY CSTL AREAS.

XTND...SOME INDCTN THAT FINAL UPR IMPULSE TRACKS THRU BY TUE...SO
MSTLY CDY WTH SCT SHRA/TSRA THRU MON...PRHPS TO EARLY TUE...THEN
DRYER WX.

CSTL WTRS...WNDS HV SHFTD TO E AND NE OVR MOST OF THE WTRS...AND VRY
LGT OVR NRN WTRS...SO OUTSIDE CNVCTN...NO SCA WNDS.  SEAS HV KICKED
UP OVR NRN ATLC WTRS..SO SCA UP THERE FOR SEAS.

FYI...STORM THAT TRACKED FROM GREENE COUNTY THRU LOUISA...HANOVER...
KING WILLIAM...NEW KENT...GLOUCESTER...MATHEWS AND NORTHAMPTON
COUNTIES...WAS ASSOCIATED WITH A WELL-DEPICTED SFC LOW IN OUR SFC
PLOTS.  BOW ECHO EVOLVED INTO CLASSIC SUPERCELL WITH INTERMITTENT
HOOK ECHO...BWER AND VR SHEAR AS HGH AS .028 /SEC.  NO NEW
INFORMATION YET ON PSBL TORNADO IN LOUISA...OR SIGHTED TORNADO IN
HANOVER COUNTY.

THANKS LWX/RNK FOR COORDINATION THRU SVR WX EVENT.

.AKQ...SCA FENWICK ISLAND TO CHINCOTEAGUE.

NS

In the hours before

Local storm report, May 19, 7:01 PM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
701 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

449 PM    ENFIELD                   VA   1.00 INCH HAIL
05/19/00   KING WILLIAM

0510 PM    NEW KENT                  VA     1.75 INCH HAIL
05/19/00   NEW KENT

0536 PM    SHACKLEFORDS              VA     .75 INCH HAIL
05/19/00   KING & QUEEN

0615 PM    FARMVILLE                 VA     1.00 INCH HAIL
05/19/00   PRINCE EDWARD

0621 PM    FARMVILLE                 VA     .75 INCH HAIL
05/19/00   PRINCE EDWARD

0650 PM    CREWE                     VA     .75 INCH HAIL
05/19/00   NOTTOWAY

NS
Special weather statement, May 19, 7:12 PM EDT, 5 hours 10 minutes before
MDZ021>025-VAZ048-049-060>100-200059-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
712 PM EDT FRI MAY 19 2000

...SEVERE THUNDERSTORM WATCH NUMBER 316 NO LONGER IN EFFECT
   NORTH OF A RICHMOND...MIDDLE PENINSULA LINE IN VIRGINIA AND
   THE LOWER MARYLAND EASTERN SHORE...

SEVERE THUNDERSTORM WATCH NUMBER 316 REMAINS IN EFFECT
UNTIL 800 PM EDT FOR SOUTHEASTERN VIRGINIA AND THE VIRGINIA
EASTERN SHORE AND INCLUDES THE FOLLOWING JURISDICTIONS.

IN VIRGINIA...

ACCOMACK               AMELIA                BRUNSWICK
CHARLES CITY           CHESTERFIELD          CUMBERLAND
DINWIDDIE              ESSEX                 GLOUCESTER
GREENSVILLE            ISLE OF WIGHT         JAMES CITY
LUNENBURG              MATHEWS               MECKLENBURG
NEW KENT               NORTHAMPTON           NOTTOWAY
POWHATAN               PRINCE EDWARD         PRINCE GEORGE
SOUTHAMPTON            SURRY                 SUSSEX
YORK

INDEPENDENT CITIES IN VIRGINIA...

CHESAPEAKE            COLONIAL HEIGHTS       EMPORIA
FRANKLIN              HAMPTON                HOPEWELL
NEWPORT NEWS          NORFOLK                PETERSBURG
POQUOSON              PORTSMOUTH             SUFFOLK
VIRGINIA BEACH        WILLIAMSBURG

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE NATIONAL WEATHER
SERVICE WAKEFIELD INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ
(ALL LOWER CASE).

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

COBB
Local storm report, May 19, 9:44 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
944 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    6 SE ASHLAND              VA     .88 INCH HAIL
05/19/00   HANOVER

0647 PM    CAPE CHARLES              VA   .88 INCH HAIL
05/19/00   NORTHAMPTON

0655 PM    AMELIA                    VA     1.25 INCH HAIL
05/19/00   AMELIA

SAS
Local storm report, May 19, 10:18 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
944 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    6 SE ASHLAND              VA     .88 INCH HAIL
05/19/00   HANOVER

0647 PM    CAPE CHARLES              VA   .88 INCH HAIL
05/19/00   NORTHAMPTON

0655 PM    AMELIA                    VA     1.25 INCH HAIL
05/19/00   AMELIA

SAS
Local storm report, May 19, 11:05 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
1105 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    SHANNON HILL              VA   1.75 INCH HAIL
05/19/00   GOOCHLAND

0430 PM    FIFE                      VA   .75 INCH HAIL
05/19/00   GOOCHLAND

0430 PM    GLOUCESTER                VA     WIND DAMAGE
05/19/00   GLOUCESTER                     TREES BLOWN DOWN IN TOWN
                                          OF GLOUCESTER

SAS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:42 PM EDTSevere Thunderstorm WarningAKQAmelia, Nottoway33 min
May 20, 6:07 PM EDTSevere Thunderstorm WarningAKQDinwiddie43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.